How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

my eyes keep moving from side to side very fast involuntarily

Customer Question

my eyes keep moving from side to side very fast involuntarily and its getting progressively worse.
Submitted: 7 years ago.
Category: Health
Expert:  Susan Ivy replied 7 years ago.



This is likely nystagamus. Nystagamus is an "involuntary eye movement. It is characterized by alternating smooth pursuit in one direction and saccadic movement in the other direction" From an article on Wikipedia

It can occur for several reasons. Including metabolic imbalance, vestibular disturbance (inner ear problems - including inflammation from infection or allergy), medications, tumor, stroke, thiamine deficiency, multiple schlerosis.


I will be glad to help you determine if there is a likely cause:


Are you currently taking any medications?


Do you have any dizziness with this?


But, this is likely very uncomfortable. I suggest you see your doctor or go to an urgent care clinic for evaluation, even if you write back with further information, it will be important for you to do this today to make sure there is no other issue going on that needs to be addressed such as sodium imbalance, high blood pressure, etc.


For future reference, more information on nystagamus is found here:


Please do respond if you have questions or comments currently, I'll be happy to address them.





Customer: replied 7 years ago.
yes I do have dizzyness when i stand up. Today is the first day that my whole body doesnt ache from some bug i caught on monday. The only thing that Ive been taking is Aleve and Advile.
Expert:  Susan Ivy replied 7 years ago.

Well, then in a way that is a good thing, as you likely have an inner ear infection affecting the vestibular system which normally functions to help keep balance. The resulting vertigo causes the nystagamus.


There is a medication called antivert, or Meclizine that can be prescribed that will usually stop this sensation.


You will want to see your doctor or go to an Urgent Care clinic. The doctor will look into your ear and decide if this looks viral or bacterial and if bacterial provide an antibiotic. In the meantime, continuing to get plenty of rest, adequate fluids, good nutrition including fruits if tolerated or vitamin C with Zinc may help.


Let me know if you have any other questions.

Related Health Questions